Why Am I Getting Peripheral Tingling and Numbness from Rosacea Treatments?

I have tried Metrogel/cream, Finacea, Doxycycline, Clindamycin, and topical Erythromycin for rosacea pimples/pustules, and each treatment eventually caused tingling and numbness in my hands and feet within a few weeks. In each case, this side effect became severe enough that I had to terminate treatment. Are there any other options for rosacea which are less likely to cause this side effect?

Doctor Answers (1)

What to do if multiple rosacea treatments have side effects

+1

Numbness and tingling of the hands and feet may be a result of a neuropathy, a malfunction of nerves.  Neuropathy can have many causes and needs to be evaluated.  Some medications are known to cause neuropathy, but usually the infgested forms of these medications.  Your symptoms need to be evaluated by a neurologist to rule out any other potential causes of the numbness and tingling.

Doxycycline can potentially cause dizziness, but symptoms like numbness and tingling in your hands and feet from topical medications sounds quite unusual.  There are a few medical reports of clindamycin being absorbed systemically and causing colitis, but it is exceedingly rare. 

Oral forms of erythromycin and metronidazole have been reported to be associated with a neuropathy, but not topical.

Finacea is not associated with any neurologic symptoms.

To answer your question, if you are a candidate for laser treatment, that may be an option for your rosacea, since it does not involve any medications.  Also, if you are not allergic to sulfur/sulfacetimide combination topical preparations, these also do well with rosacea.

Most importantly, please see a neurologist for an evaluation.

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...